Illinois, 2008

Flooding in Illinois, January 8 to 9, 2008

January 8 to 9, 2008 · NWS PAH · 2 events in 2 counties and zones

A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong thunderstorms on the 8th. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong thunderstorms on the 8th. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee. Heavy rain caused flooding of the Cache River. At least two roads across the river were closed or impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:41 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Jan 8, 12:41 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CST TUE JAN 8 2008

.UPDATE...
INTERIM ISSUANCE TO HANDLE PROJECTED SEVERE/SENSIBLE WEATHER
TRENDS THIS AFTERNOON AND TONIGHT.

&&

.DISCUSSION...
/PLEASE REFER TO STORM PREDICTION CENTER FOR SEVERE WEATHER WATCH
AND MESOSCALE WEATHER DISCUSSIONS/
ADJUSTED CURRENT SHORT TERM ZONE PACKAGE MORE IN LINE WITH THE
12KM NAM AND 13KM RUC FOR TEMPERATURES...DEWPOINTS AND WINDS
THROUGH TONIGHT. SOME MANUAL ADJUSTMENT WAS MADE TO THESE FIELDS
THIS AFTERNOON AND THROUGH 03Z /9PM TUESDAY/...AS THERE WAS A
SLIGHT OVER ESTIMATION OF MOISTURE AND WARMTH TO THE
NORTHWEST...AND A LITTLE UNDERESTIMATION OVER SWRN IN...WESTERN KY.

ADDED SEVERE WORDING TO REMAINDER OF WFO PAH FORECAST AREA
HIGHLIGHTED BY SPC DAY ONE OUTLOOK AND SEVERE WEATHER ELEMENT
PROBABILITY AREAS...TAPERING OFF THE MENTION OF SEVERE WEATHER
AFTER 03Z TONIGHT. ADDITIONAL UPDATES WILL BE MADE AS SEVERE
WEATHER WARRANTS THIS AFTERNOON.

&&

.AVIATION...
FROPA EXPECTED LATE THIS AFTERNOON/EARLY THIS EVENING...WITH
CONVECTION ALONG AND AHEAD OF THE BOUNDARY. WILL CARRY A CONVECTIVE
POTENTIAL IN THE TAFS THROUGH APPROX 23-01Z TIME FRAME...THEN
SWITCH WINDS AROUND TO 270/320 DEG POST FROPA...AND GRADUALLY
DECREASE SPEEDS OVERNIGHT. SCT MVFR TO BRIEF IFR CONDITIONS EXPECTED
WITH SKY COVER AND VSBYS BOTH IN AND OUTSIDE OF CONVECTION ZONES.
GUSTY SSW WINDS WILL PERSIST AHEAD OF THE COLD FRONT. CONDITIONS
WILL BECOME VFR BEHIND THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 107 AM CST TUE JAN 8 2008/

DISCUSSION...
PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT
COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE
WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF
PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS
FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT
WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE
WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT
DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE
ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL
WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING.

NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS
BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP
PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE
GFS SOLUTION.

AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW
BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY
SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER
COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY
SLIGHTLY MODIFIED.

CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN
GENERAL...THOUGH MET MOS NOT FAR OFF.

AVIATION...
MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF
MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS.  LEADING EDGE OF SHOWERS
AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY
EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS.  CIGS OF
OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010
POSSIBLE.  SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL
CONTINUE INTO TUESDAY.  GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH
STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES.  SEVERE
STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHORT/LONG TERM...SMITH
AVIATION...CN
Hazardous weather outlook, Jan 8, 4:39 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CST TUE JAN 8 2008

ILZ087-090-091-094-INZ081-082-085>088-KYZ001>022-091100-
GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
439 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH THIS
EVENING FOR SOUTHWEST INDIANA...ALL OF WEST KENTUCKY AND A SMALL
PART OF EXTREME SOUTHEAST ILLINOIS. THE PRIMARY WEATHER HAZARDS
ARE ISOLATED TORNADOES...DAMAGING WINDS AND HAIL...AS WELL AS
LOCALLY HEAVY RAIN...WHICH MAY CAUSE FLOODING.

THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH MARKEDLY AFTER
MIDNIGHT. HOWEVER...SMALL CREEKS AND STREAMS MAY CONTINUE TO
REMAIN ABOVE BANKFULL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL STILL BE NEEDED THROUGH THIS
EVENING IN SOUTHWEST INDIANA AND WEST KENTUCKY. IN
ADDITION...REPORTS OF HEAVY RAINFALL AND FLOODING IS ENCOURAGED.

ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER-
PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
439 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH THE EARLY
EVENING...GENERALLY EAST OF AN ANNA...MOUNT VERNON ILLINOIS LINE.
THE PRIMARY HAZARDS WILL BE DAMAGING THUNDERSTORM WIND GUSTS AND HAIL.

LOCALLY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS WILL STILL KEEP
SMALL STREAMS AND CREEKS AT OR ABOVE BANKFULL THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT AND BEYOND.

SMITH

In the hours before

Local storm report, Jan 8, 4:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
430 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLOOD            EVANSVILLE              37.98N 87.54W
01/08/2008                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER OVER LYNCH ROAD,BETWEEN HWY 41 AND OAK HILL ROAD.
            THE ROAD IS IMPASSIBLE.

&&

RLS
Local storm report, Jan 8, 4:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
449 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 W INGLESIDE           37.12N 88.92W
01/08/2008                   BALLARD            KY   TRAINED SPOTTER

            NUMEROUS POWER POLES SNAPPED OFF AT GROUND LEVEL IN A ONE
            QUARTER TO ONE HALF MILE PATH OF DAMAGE.

&&

RLS
Local storm report, Jan 8, 5:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
540 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FUNNEL CLOUD     WEST LOUISVILLE         37.70N 87.29W
01/08/2008                   DAVIESS            KY   EMERGENCY MNGR

            THIS FUNNEL CLOUD WAS ROTATING AT THE TIME OF THE REPORT
            AND WAS LOCATED JUST TO THE EAST OF WEST LOUISVILLE.

&&

RLS
Local storm report, Jan 8, 5:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
550 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

RLS
Local storm report, Jan 8, 5:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
551 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 W INGLEFIELD          38.11N 87.58W
01/08/2008                   VANDERBURGH        IN   TRAINED SPOTTER

            NUMEROUS POWER POLES SNAPPED OFF AT GROUND LEVEL IN A ONE
            QUARTER TO ONE HALF MILE PATH OF DAMAGE.

&&

RLS
Local storm report, Jan 8, 5:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
552 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     GRAND RIVERS            37.01N 88.24W
01/08/2008  E60.00 MPH       LIVINGSTON         KY   LAW ENFORCEMENT

            ALSO, 0.25 INCH DIAMETER HAIL REPORTED AT THE
            INTERSECTION OF I-24 AND KY HWY 453

&&

RLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pulaski

When
January 8, 7:00 PM CST to January 9, 11:00 PM CST
Where
Pulaski County, 3.35 mi WNW of Pulaski to 3.67 mi NW of Pulaski
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
37.243, -89.254

Flood, Alexander

When
January 8, 7:00 PM CST to January 9, 11:00 PM CST
Where
Alexander County, 0.63 mi NNW of Tamms to 1.43 mi SSW of Hodges Park
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
37.239, -89.274

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76606, 76607.